Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 454, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2003, 12:05 AM CDT for Hickory County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 12:05 AM CDT (05:05 UTC)
- Expired
- Aug 2, 2003, 1:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Hickory County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
785
WUUS53 KSGF 020505
SVRSGF
MOC085-020600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 AM CDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HICKORY COUNTY IN CENTRAL MISSOURI
* UNTIL 100 AM CDT.
* AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
WHEATLAND...OR 26 MILES NORTH OF BOLIVAR...AND MOVING SOUTHEAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HERMITAGE BY 1215 AM CDT.
THE TOWNS OF PRESTON AND NEMO ARE ALSO IN THE PATH OF THIS STORM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3806 9338 3799 9348 3781 9321 3792 9321
3791 9308 3800 9308
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Aug 1, 3:25 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT FRI AUG 1 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... .DISCUSSION... .MESOSCALE CONVECTIVE DISCUSSION... CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY. .SHORT TERM (TONIGHT AND SATURDAY)... MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS. LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH. .LONG TERM (SUNDAY THROUGH FRIDAY)... MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE BUILDS INTO THE REGION. && .AVIATION... INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON THROUGH 08Z. .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. TERRY
Hazardous weather outlook, Aug 1, 7:38 PM CDT, 4 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 738 PM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALIZED FLASH FLOODING. AREAS AFFECTED AND TIMING: SEVERE THUNDERSTORMS ONGOING ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI WILL EXIT THE AREA BEFORE 9 PM. ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS THE ENTIRE REGION AFTER MIDNIGHT. DISCUSSION: AT 730 PM...THE LEADING EDGE OF A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM ROLLA TO EMINENCE TO GAINESVILLE. THESE STORMS WILL MOVE OUT OF THE AREA OVER THE NEXT HOUR OR SO...BUT MAY STILL PRODUCE ISOLATED REPORTS OF LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. ALTHOUGH THE REST OF THE REGION HAS STABILIZED IN THE WAKE OF EARLIER THUNDERSTORMS...EARLY EVENING SUNSHINE HAS HELPED THE AIRMASS RECOVER TO SOME DEGREE. THE STRENGTHENING OF A STRONG LOW LEVEL JET THIS EVENING...IN CONJUCTION WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE...IS EXPECTED TO LEAD TO THE REDEVELOPMENT OF THUNDERSTORMS OVER THE REGION. ALTHOUGH STRONG VERTICAL WIND PROFILES WILL BE PRESENT OVER THE AREA... A STABLE LOW LEVEL AIRMASS SHOULD PREVENT DAMAGING WINDS WITH ANY STORMS THAT DO DEVELOP. THEREFORE...LARGE HAIL AND THE POTENTIAL FOR FLASH FLOODING WILL BE THE MAIN THREAT SHOULD ANOTHER ROUND OF THUNDERSTORMS DEVELOP OVER THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS SOUTHERN MISSOURI EARLY SATURDAY MORNING...ESPECIALLY SOUTH OF THE INTERSTATE 44 CORRIDOR. SOME OF THESE STORMS MAY STILL BE SEVERE...WITH DAMAGING WINDS AND FLOODING RAINFALL THE PRIMARY THREATS. AS A FOCUSING COLD FRONT SHIFTS SOUTH INTO ARKANSAS SATURDAY AFTERNOON...THUNDERSTORMS WILL GRADUALLY EXIT THE AREA. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR THUNDERSTORMS TO THE REGION MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE REGION AFTER MIDNIGHT SHOULD ADDITION STORM DEVELOPMENT OCCUR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
In the hours before
Local storm report, Aug 1, 7:13 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 1 S NOBLE MO 1 INCH HAIL
08/01/03 OZARK REPORTED BY VOLUNTEER
WEATHER OBSERVER.Local storm report, Aug 1, 7:35 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM ROLLA MO .88 INCH HAIL
08/01/03 PHELPS NICKEL HAIL OBSERVED AT
CENTRAL MISSOURI FAIR
GROUNDS. REPORTED BY
TRAINED STORM SPOTTER.Local storm report, Aug 1, 7:50 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM ST ROBERT MO WIND DAMAGE
08/01/03 PULASKI NUMEROUS TREES AND POWER
LINES DOWN IN ST ROBERT.
MINOR STRUCTURAL DAMAGE
TO BUSINESSES. REPORTED
BY COOPERATIVE OBSERVER.Local storm report, Aug 1, 8:17 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM WAYNESVILLE MO .75 INCH HAIL
08/01/03 PULASKI REPORTED BY HAM RADIO
OPERATOR.
0304 PM DEVILS ELBOW MO .75 INCH HAIL
08/01/03 PULASKI REPORTED BY HAM RADIO
OPERATOR.
0340 PM WILLOW SPRINGS MO 1.75 INCH HAIL
08/01/03 HOWELL GOLF BALL HAIL OBSERVERED
BY MOTORIST ON ROUTE 60
ALONG WITH FUNNEL CLOUD.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0348 PM 3 NE GREENFIELD MO .88 INCH HAIL
08/01/03 DADE NICKEL SIZE HAIL OBSERVED
BY LOCAL PATROL OFFICER
ALONG HIGHWAY CC.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0430 PM 2 N SPRINGFIELD MO 1 INCH HAIL
08/01/03 GREENE REPORTED BY PUBLIC.
0430 PM BOLIVAR MO WIND DAMAGE
08/01/03 POLK SIGNIFICANT WIND DAMAGE
REPORTED IN AND WEST OF
BOLIVAR WITH NUMEROUS
TREES DOWN ACROSS THE
WESTERN HALF OF THE
COUNTY. REPORTED BY
EMERGENCY MANAGEMENT.
0435 PM 1 N MORRISVILLE MO 70 MPH TSTM GUST
08/01/03 POLK REPORTED BY EMERGENCY
MANAGEMENT.
0435 PM BOLIVAR MO WIND DAMAGE
08/01/03 POLK TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0445 PM 1 N PLEASANT HOPE MO WIND DAMAGE
08/01/03 POLK NUMEROUS LARGE TREES DOWN
IN A SWATH 3/4 MILE WIDE
AND AT LEAST 1 MILE IN
LENGTH ALONG HIGHWAY KK.
3 FOOT DIAMETER TREE DOWN
ON HOUSE CAUSING MAJOR
STRUCTURAL DAMAGE.
REPORTED BY EMERGENCY
MANAGEMENT.
0450 PM EBENEZER MO .75 INCH HAIL
08/01/03 GREENE PENNY SIZE HAIL AND WIND
GUSTS TO 60 MPH. REPORTED
BY OFF-DUTY NWS EMPLOYEE.
0450 PM 5 N SPRINGFIELD MO 1 INCH HAIL
08/01/03 GREENE REPORTED BY PUBLIC.
0452 PM 2 E OLIVE MO 1 INCH HAIL
08/01/03 DALLAS REPORTED BY HAM RADIO
OPERATOR.
0457 PM LONGVIEW MO 1 INCH HAIL
08/01/03 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0528 PM 3 E WILLOW SPRINGS MO 2.75 INCH HAIL
08/01/03 HOWELL BASEBALL SIZE HAIL AND
LARGE TREES DOWN.
REPORTED BY MEDIA.
0554 PM 4 SW MONETT MO 1.75 INCH HAIL
08/01/03 BARRY REPORTED BY COOPERATIVE
OBSERVER.
0559 PM HARTVILLE MO WIND DAMAGE
08/01/03 WRIGHT TREES DOWN IN HARTVILLE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0615 PM 2 S PURDY MO .88 INCH HAIL
08/01/03 BARRY REPORTED BY PUBLIC.
0630 PM ST ROBERT MO WIND DAMAGE
08/01/03 PULASKI NUMEROUS TREES AND POWER
LINES DOWN IN ST ROBERT.
MINOR STRUCTURAL DAMAGE
TO BUSINESSES. REPORTED
BY COOPERATIVE OBSERVER.
0640 PM WAYNESVILLE MO WIND DAMAGE
08/01/03 PULASKI NUMEROUS TREES DOWN AND
DAMAGE TO BUSINESSES.
PRELIMINARY REPORT.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0705 PM 2 NW THEODOSIA MO WIND DAMAGE
08/01/03 OZARK TREES DOWN AND BARN
DESTROYED. REPORTED BY
MEDIA.
0713 PM 1 S NOBLE MO 1 INCH HAIL
08/01/03 OZARK REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0731 PM ROLLA MO .88 INCH HAIL
08/01/03 PHELPS NICKEL HAIL OBSERVED AT
CENTRAL MISSOURI FAIR
GROUNDS. REPORTED BY
TRAINED STORM SPOTTER.Local storm report, Aug 1, 10:22 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM WILLOW SPGS MO WIND DAMAGE
08/01/03 HOWELL ROOF BLOWN OFF FIRE
HOUSE. REPORTED BY MEDIA.Local storm report, Aug 1, 10:50 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 5 N DADEVILLE MO WIND DAMAGE
08/01/03 DADE A ROOF WAS DAMAGED NORTH
OF DADEVILLE. REPORTED BY
MEDIA.
0505 PM SPRINGFIELD MO WIND DAMAGE
08/01/03 GREENE A LARGE TREE FELL ON A HOUSE
ON THE NORTH SIDE OF
SPRINGFIELD. CONSIDERABLE
DAMAGE OCCURRED TO THE
HOUSE. REPORTED BY MEDIA.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:06 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 54 min |
| Aug 1, 7:11 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 64 min |
| Aug 1, 7:12 PM CDT | Flash Flood Warning | SGF | Ozark, Taney | 3 hr |
| Aug 2, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 69 min |
| Aug 2, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 53 min |
| Aug 2, 12:28 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 62 min |
| Aug 2, 12:35 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 55 min |
| Aug 2, 1:34 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 71 min |
| Aug 2, 1:42 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 78 min |
| Aug 2, 1:56 AM CDT | Flash Flood Warning | SGF | Hickory | 6 hr |
| Aug 2, 2:08 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 82 min |
| Aug 2, 2:20 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 70 min |
| Aug 2, 2:23 AM CDT | Flash Flood Warning | SGF | Dallas, Laclede | 6 hr |
| Aug 2, 2:30 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 75 min |
| Aug 2, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 73 min |
| Aug 2, 2:43 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 77 min |
| Aug 2, 2:49 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 56 min |
| Aug 2, 3:05 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 70 min |
| Aug 2, 3:08 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 67 min |
| Aug 2, 3:18 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 72 min |
| Aug 2, 3:34 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 56 min |
| Aug 2, 3:51 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 69 min |
| Aug 2, 3:53 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 82 min |
| Aug 2, 4:03 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 72 min |
| Aug 2, 4:11 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 79 min |
| Aug 2, 4:25 AM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Aug 2, 4:27 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 63 min |
| Aug 2, 5:28 AM CDT | Flash Flood Warning | SGF | Greene | 92 min |
| Aug 2, 5:57 AM CDT | Flash Flood Warning | SGF | Christian | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.